Can Statins Causes Liver Damage?


#1

Can Statins Causes Liver Damage?

Liver damage from taking statins is extremely uncommon. We used to test patients for liver damage throughout the course of statin treatment, but because of the rarity of that potential side effect, the Food and Drug Administration (FDA) determined that regular monitoring of liver function tests is unnecessary for patients taking statins. Now, we check a patient’s liver enzymes before we begin statin therapy to ensure the liver is healthy before treatment begins, and we don’t put anyone through unnecessary testing during treatment, unless symptoms arise.

Interestingly, there is a statin study examining people who already had abnormal liver function tests and fatty liver. Roughly half of the participants took a statin medication, and the other half took a placebo. The people who took statins actually had improvements in their liver function compared to the placebo group and had a lower risk of cardiovascular events. People who have blood sugar issues, have insulin resistance, and are obese or have other risks for heart disease often have fatty liver and abnormal liver function tests. The study suggests that these people may need statins the most.

On the rare chance that symptoms of liver damage arise, we’ll definitely want to perform tests right away. Symptoms of liver damage include weakness and fatigue, loss of appetite, upper abdominal pain, dark-colored urine, or yellowing of the eyes or skin. Again, it’s very rare, but if you experience any of these symptoms while taking a statin medication, contact your doctor right away.